Texas, 2012

Hail and Damaging Winds in Texas, June 15, 2012

June 15, 2012 · NWS SHV · 7 events in 4 counties and zones

Isolated severe thunderstorms developed once again across the region during the afternoon of June 15th. These thunderstorms developed under a very unstable airmass and weak capping in the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated severe thunderstorms developed once again across the region during the afternoon of June 15th. These thunderstorms developed under a very unstable airmass and weak capping in the atmosphere. Very high lapse rates were present throughout the atmosphere as well which was prone for the storms to produce large hail. Damaging winds also accompanied the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 15, 2:39 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 15, 2:39 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
339 PM CDT FRI JUN 15 2012

.DISCUSSION...
ANOTHER DAY OF ISOLATED CONVECTION SEEN ACROSS THE REGION...WITH
LESS OF A THREAT OF THE SEVERE POTENTIAL AND THIS TREND IS
FORECAST TO CONTINUE INTO THE WEEKEND. THE PRESENCE OF A MID LEVEL
RIDGE WILL BECOME A BIT MORE PRONOUNCED AS IT NUDGES EAST ACROSS
THE NORTHERN THIRD OF THE REGION...BASICALLY ALONG AND NORTH OF
THE INTERSTATE 30 CORRIDOR. THE REMAINDER OF THE REGION WILL SEE
LITTLE IF ANY SIGNIFICANT CHANGE IN THE OVERALL PATTERN. DIURNAL
EFFECTS WILL DICTATE MUCH OF THE FORECAST WITH SLIGHT CHANCE POPS
REMAINING IN THE FORECAST THROUGH THE WEEKEND...HENCE PERSISTENCE
IN THE TEMPERATURE FORECAST.

AS FAR AS MODEL CONSISTENCY...BOTH GFS AND ECMWF STILL FAVOR A
WESTWARD TRAJECTORY ON THE UPPER DISTURBANCE EXPECTED ALONG THE
LA/TX COAST LATER IN THE WEEKEND WITH GFS HINTING AT MORE OF A
SLIGHT NORTHERLY PUSH INTO THE SW PORTIONS OF THE CWA. AT THIS
POINT...WILL CONTINUE TO FAVOR SLIGHTLY HIGHER POPS ACROSS THAT
AREA FOR EARLY TO MID WEEK. FROM THERE...A COLD FRONT WILL
APPROACH THE REGION FROM THE NORTHWEST BUT MODELS CONTINUE TO PROG
THE FRONT SLOWER EACH RUN AND GIVEN THE TIME OF YEAR...WOULD NOT
BE SURPRISED IF THE BOUNDARY REMAINS NORTH OF THE FOUR STATE REGION
BY LATE NEXT WEEK. THAT BEING THE CASE...SUMMERLIKE PATTERN WILL
HOLD SERVE AS SOUTHERLY FLOW CONTINUES AND DEWPOINTS REMAIN RATHER
MOIST.

ALL THINGS CONSIDERED...NOT A BAD FORECAST COMPARED WITH WHERE WE
WERE THIS TIME LAST YEAR WHEN MANY OF OUR SITES HAD ALREADY RECORDED
MULTIPLE DAYS AT OR ABOVE 100 DEGREES.
/19/

&&

.AVIATION...
MOSTLY VFR FLIGHT CONDITIONS FOR THE REMAINDER OF THIS AFTERNOON
INTO TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP
DURING HEATING...BUT COVERAGE NOT EXPECTED TO BE WIDESPREAD AND
STORMS SHOULD BE VISIBLE IN FLIGHT. HOWEVER...DUE TO A VERY UNSTABLE
ATMOSPHERE...EXTREME TURBULENCE WILL BE PRESENT VICINITY MOST
STORMS. CONVECTION SHOULD DIMINISH...BECOMING ISOLATED BY 17/01Z.
SOUTHERLY LOW LEVEL WINDS THROUGH THE NEXT 24 HOURS WILL BRING MVFR
CEILINGS INTO THE AREA AFTER 08Z...WITH EAST TEXAS HAVING THE MOST
COVERAGE.
/14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  71  92  71  92  71 /  20  20  20  20  20
MLU  69  92  69  92  69 /  20  20  20  20  20
DEQ  67  91  67  92  66 /  20  20  20  10  10
TXK  70  92  70  92  69 /  20  20  20  10  10
ELD  68  90  67  91  67 /  20  20  20  10  10
TYR  72  91  71  91  71 /  20  20  20  20  20
GGG  71  91  70  91  70 /  20  20  20  20  20
LFK  71  92  70  92  71 /  20  30  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

19/14
Hazardous weather outlook, Jun 15, 10:51 AM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1151 AM CDT FRI JUN 15 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-161200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1151 AM CDT FRI JUN 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

AN UPPER LEVEL DISTURBANCE COMBINED WITH OUTFLOW BOUNDARIES AND
AMPLE INSTABILITY WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS ONCE AGAIN TODAY THROUGH THIS EVENING. GIVEN THE
AMOUNT OF MOISTURE AND INSTABILITY AVAILABLE TODAY...ISOLATED
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL
AND DAMAGING THUNDERSTORM WIND GUSTS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED THIS AFTERNOON OR
TONIGHT...SINCE THUNDERSTORMS SHOULD BE ISOLATED TO SCATTERED IN
COVERAGE.

19/03

In the hours before

Special weather statement, Jun 15, 3:35 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
435 PM CDT FRI JUN 15 2012

LAZ017-TXZ153-152215-
SABINE-SHELBY-
435 PM CDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN EASTERN TEXAS...
     SHELBY...
IN NORTHWEST LOUISIANA...
     SABINE...

INCLUDING THE FOLLOWING LOCATIONS...
     CONVERSE...

AT 430 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF ZWOLLE...OR
JUST 3 MILES WEST OF NOBLE...MOVING NORTHWEST AT 5 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Jun 15, 3:48 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
448 PM CDT FRI JUN 15 2012

LAZ018-152215-
NATCHITOCHES-
448 PM CDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTHWEST LOUISIANA...
     NATCHITOCHES...

INCLUDING THE FOLLOWING LOCATIONS...
     CHOPIN...CLOUTIERVILLE...GORUM AND MELROSE...

AT 445 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 13 MILES SOUTHWEST OF COLFAX...OR 13
MILES WEST OF BOYCE...MOVING NORTHWEST AT 10 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Jun 15, 3:55 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
455 PM CDT FRI JUN 15 2012

LAZ017-TXZ167-152230-
SABINE-
455 PM CDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN EASTERN TEXAS...
     SABINE...
IN NORTHWEST LOUISIANA...
     SABINE...

INCLUDING THE FOLLOWING LOCATIONS...
     COLUMBUS...NEGREET...TOLEDO BEND RESERVOIR SOUTH...FAIRMOUNT AND
     YELLOWPINE...

AT 450 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF MANY...OR 20
MILES NORTH OF TOLEDO BEND DAM...MOVING SOUTHWEST AT 5 MPH. IN
ADDITION...ANOTHER STORM WAS DEVELOPING ON AN OUTFLOW BOUNDARY NEAR
THE DAM ALSO MOVING SOUTHWEST AT 5 MPH.

DANGEROUS LIGHTNING...PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE
EXPECTED WITH THIS STORM.

24
Local storm report, Jun 15, 4:05 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
505 PM CDT FRI JUN 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             TEXARKANA               33.45N 94.02W
06/15/2012  E0.75 INCH       MILLER             AR   FIRE DEPT/RESCUE

            REPORTED IN THE SOUTHEAST PART OF TEXARKANA.

&&

20
Special weather statement, Jun 15, 4:05 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
505 PM CDT FRI JUN 15 2012

TXZ138-152300-
HARRISON-
505 PM CDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
COUNTY...

IN NORTHEAST TEXAS...
     HARRISON...

INCLUDING THE FOLLOWING LOCATIONS...
     MARSHALL AND WOODLAWN...

AT 500 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR MARSHALL...MOVING WEST AT 15
MPH.

MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

24
Special weather statement, Jun 15, 4:30 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
530 PM CDT FRI JUN 15 2012

ARZ070-TXZ112-152315-
CASS-MILLER-
530 PM CDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     MILLER...
IN NORTHEAST TEXAS...
     CASS...

INCLUDING THE FOLLOWING LOCATIONS...
     BRIGHTSTAR...DODDRIDGE...RAVANNA...ATLANTA AND QUEEN CITY...

AT 529 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR BRIGHTSTAR...OR 11 MILES EAST OF
ATLANTA...MOVING WEST AT 5 MPH.

MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

24

The radar

The Shreveport radar (KSHV), 49 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Harrison

When
June 15, 4:30 PM CST
Where
Harrison County, 1.35 mi ENE of Marshall
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.540, -94.350

Thunderstorm Wind, Harrison

When
June 15, 4:30 PM CST
Where
Harrison County, 1.35 mi ENE of Marshall
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.540, -94.350

Powerlines and power poles were downed in the city of Marshall, Texas.

Hail, Cass

When
June 15, 5:30 PM CST
Where
Cass County, 4 mi NE of Huffins
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.040, -94.080

Hail, Bowie

When
June 15, 5:43 PM CST
Where
Bowie County, 2.22 mi NW of Carbondale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.340, -94.480

Quarter size hail reported just east of Simms, Texas.

Thunderstorm Wind, Bowie

When
June 15, 5:43 PM CST
Where
Bowie County, 2.22 mi NW of Carbondale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.340, -94.480

Spotter reports power lines were downed near Simms, Texas.

Thunderstorm Wind, Cass

When
June 15, 6:10 PM CST
Where
Cass County, 0.9 mi SW of Antioch
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
33.170, -94.230

A large tree was downed across Hwy. 77 between Atlanta and Douglassville, Texas.

Thunderstorm Wind, Cherokee

When
June 15, 8:30 PM CST
Where
Cherokee County, Rusk
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.800, -95.150

A tree was downed near Hwy. 69 in Rusk, Texas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379488, 379489, 379504, 379515, 379516, 379518, 379519.